Researchers are urging caution over the use of antihypertensives alongside non-steroidal anti-inflammatory drug (NSAID) painkillers after a study found an increased risk of serious kidney problems.
The study, published in the British Medical Journal online, looked at data from 487,372 people who had taken angiotensin converting enzyme (ACE) inhibitors, angiotensin receptor blockers (ARBs) and diuretics as well as NSAIDs between 1997 and 2008.
It found that patients taking a diuretic and either an ACE or ARB alongside an NSAID had a 31% higher rate of kidney damage, though no increased risk was associated with a double combination consisting of either an ACE, ARB, or diuretic and an NSAID.
Moreover, this risk for acute kidney damage was found to be 82% higher in the first 30 days following treatment initiation, though this decreased with time until it was no longer significant after more than 90 days.
The authors note that while the cardiovascular benefits of using antihypertensive drugs are clear, "increased vigilance may be warranted when diuretics and angiotensin converting enzyme inhibitors or angiotensin receptor blockers are used concurrently with NSAIDs", given that a greater incidence rate of acute kidney injury was estimated for patients taking the combination.
"In particular, major attention should be paid early in the course of treatment, and a more appropriate use and choice among the available anti-inflammatory or analgesic drugs could therefore be applied in clinical practice," the authors conclude.
In an accompanying editorial, Dorothea Nitsch and Laurie A Tomlinson, from the London School of Hygiene and Tropical Medicine, also stressed that "clinicians must advise patients who are prescribed diuretics, ACE inhibitors, or ARBs of the risks associated with NSAID use, and they must also be vigilant for signs of drug-associated acute kidney injury in all patients".
"Importantly, current NICE quality standards for people with chronic kidney disease advise a drug review and renal function check during acute illness," they note.